Nebraska, 2019

Hail and Damaging Winds in Nebraska, July 5, 2019

July 5, 2019 · NWS LBF · 4 events in 3 counties and zones

A supercell over northwest Nebraska grew into a small linear system the evening of July 5, producing very large hail and strong winds. Another cluster of storms produced damaging winds over southwest Nebraska after dark.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

A supercell over northwest Nebraska grew into a small linear system the evening of July 5, producing very large hail and strong winds. Another cluster of storms produced damaging winds over southwest Nebraska after dark.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jul 5, 5:01 PM MST, 1 hour 32 minutes earlier.

Area forecast discussion, Jul 5, 5:01 PM MST, 1 hour 32 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
701 PM CDT Fri Jul 5 2019

.SHORT TERM...(This evening through Saturday night)
Issued at 237 PM CDT Fri Jul 5 2019

MCS that crossed the area overnight has weakened and shifted east of
the area this afternoon. A meso high has built in across the
forecast area in the wake of the system, and that is helping to keep
conditions stable. There has been some recovery across the Panhandle
due to moist southeast upslope low-level flow and partial sunshine.
Expect storms that are developing across the higher terrain to push
eastward into the Panhandle this evening. The Hi-Res model consensus
is to congeal the storms and dive them southeast through portions of
southwest Nebraska later this evening. This makes sense with
central/north central Nebraska recovering from earlier MCS. As far
as severe potential, overall shear profiles do support some stronger
storm potential. Damaging winds would be the main concern as the
storms dive southeast. We'll keep the highest pops south of I-80
tonight with lesser chances to the north/northeast.

Quite a bit in the way of cloud cover is expected Saturday, but
expect at least some destabilization of the atmosphere during the
afternoon. The better instability looks to reside across western
Nebraska and the Panhandle. Expect scattered storms to once again
initiate across the higher terrain of WY during the afternoon. These
storms will track east into the Panhandle and far western NE
Saturday evening. HRRR model shows some potential for development
across portions of northwest NE as well. This scenario is more
uncertain with the lack of a low-level boundary to focus
development. Effective shear is ample for at least some storm
organization.

.LONG TERM...(Sunday through Friday)
Issued at 237 PM CDT Fri Jul 5 2019

Upper ridging will remain across the Southern Plains through the
middle of next week. Meanwhile a strong shortwave will slowly move
east across southern Canada. General west to southwest flow aloft
can be expected across our region in between these two features.
Several weak pertubations within the flow will yield in scattered
thunderstorms from time to time. Hard to nail down the higher
chances at this point. Overall expect a decrease in pops as we
head toward the last of the week. Upper level ridging begins to
expand northward with highs in the upper 80s to near 90F by weeks
end. Mostly 80s can be expected the early to mid parts of the
week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 642 PM CDT Fri Jul 5 2019

Thunderstorms a possible this evening into the overnight.
At this time thunderstorms are expected to be scattered. MVFR
conditions are possible after midnight across north central
Nebraska.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Taylor
LONG TERM...Taylor
AVIATION...Gomez
Hazardous weather outlook, Jul 5, 1:17 PM MST, 5 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
317 PM CDT Fri Jul 5 2019

NEZ004>010-022>029-035>038-056>059-069>071-094-062030-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
317 PM CDT Fri Jul 5 2019 /217 PM MDT Fri Jul 5 2019/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

Scattered thunderstorms will be moving southeast across the region
tonight. The greatest severe risk is mainly along and west of
Highway 61. Strong storms are possible as far east as Highway 83.
Large hail, strong winds, torrential rainfall, and frequent cloud
to ground lightning are the primary concerns.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

More scattered thunderstorms are expected across western Nebraska
on Saturday. The greatest severe risk for hail, wind, and
flooding, is west of Highway 61.

Near daily thunderstorm chances exist through Tuesday. The risk of
severe weather for Sunday and beyond is relatively low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this evening for areas west
of Highway 83. Reports of hail, wind, and flooding are
appreciated.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

In the hours before

Local storm report, Jul 5, 2:52 PM MST, 3 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NORTH PLATTE NE
452 PM CDT FRI JUL 5 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 AM     HAIL             2 WNW NORTH PLATTE      41.14N 100.81W
07/05/2019  M0.25 INCH       LINCOLN            NE   TRAINED SPOTTER

&&

ET
Special weather statement, Jul 5, 5:40 PM MST, 53 minutes before
Special Weather Statement
National Weather Service North Platte NE
640 PM MDT Fri Jul 5 2019

NEZ004-060115-
Sheridan NE-
640 PM MDT Fri Jul 5 2019

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL SHERIDAN COUNTY
UNTIL 715 PM MDT...

At 638 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Box Butte Dam, or 17 miles southwest of Hay
Springs, moving southeast at 40 mph.

Winds in excess of 40 mph will be possible with this storm.

This storm will remain over mainly rural areas of west central
Sheridan County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 100 AM MDT for
the Panhandle of Nebraska.

LAT...LON 4264 10277 4238 10249 4218 10274 4244 10275
      4244 10277
TIME...MOT...LOC 0038Z 312DEG 35KT 4252 10297

Gomez
Special weather statement, Jul 5, 5:57 PM MST, 36 minutes before
Special Weather Statement
National Weather Service North Platte NE
657 PM MDT Fri Jul 5 2019

NEZ004-094-060130-
Sheridan NE-Western Cherry NE-
657 PM MDT Fri Jul 5 2019

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL CHERRY AND
NORTHEASTERN SHERIDAN COUNTIES UNTIL 730 PM MDT...

At 657 PM MDT, Doppler radar was tracking a strong thunderstorm over
Rushville, moving east at 25 mph.

Winds in excess of 40 mph will be possible with this storm with
penny size hail.

Locations impacted include...
Gordon, Rushville, Clinton, Lone Butte, Highway 27 crossing the
Niobrara River and Intersection of Highway 27 and Mills Road.

This includes the following highways...
 Highway 20 between mile markers 87 and 112.
 Highway 250 between mile markers 42 and 48.

A Severe Thunderstorm Watch remains in effect until 100 AM MDT for
the Panhandle of and north central Nebraska.

LAT...LON 4262 10254 4280 10256 4287 10209 4260 10206
TIME...MOT...LOC 0057Z 266DEG 21KT 4272 10245

Gomez

The radar

The North Platte radar (KLNX), 148 km away, was scanning. The volume nearest the first event began at 01:34 UTC.

Open the radar archive at this moment

Event by event

2 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Sheridan

When
July 5, 6:33 PM MST
Where
Sheridan County, 18.78 mi SE of Rushville
Measured
2 in hail
Reported by
Public
Coordinates
42.520, -102.200

Public reported hail to 2 inches in diameter via social media.

Hail, Sheridan

When
July 5, 6:36 PM MST
Where
Sheridan County, 21.63 mi S of Gordon
Measured
1 in hail
Reported by
Public
Coordinates
42.490, -102.140

Public reported quarter size hail and strong wind gusts.

Thunderstorm Wind, Hooker

When
July 5, 8:00 PM MST
Where
Hooker County, 6.24 mi S of Mullen
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.960, -101.040

A trained weather spotter estimated 60 mph wind gusts.

Thunderstorm Wind, Keith

When
July 5, 11:30 PM MST
Where
Keith County, 2.76 mi N of Roscoe
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.170, -101.580

A weather spotter reported tree damage and shingles lost via mPing.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2019Every state in 2019This day in weather historyWarnings in Nebraska, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 841699, 841701, 841702, 841703.